Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 9, 2018, 5:24 PM EDT for Guilford County, North Carolina. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 5:24 PM EDT (21:24 UTC)
- Expired
- Jun 9, 2018, 7:08 PM EDT
- In force
- 104 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273 WGUS52 KRAH 092124 FFWRAH NCC081-100030- /O.NEW.KRAH.FF.W.0010.180609T2124Z-180610T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 524 PM EDT SAT JUN 9 2018 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... Western Guilford County in central North Carolina... * Until 830 PM EDT * At 523 PM EDT, Doppler radar indicated a thunderstorm producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Greensboro, High Point, McLeansville, Summerfield, Pleasant Garden, Jamestown, Forest Oaks, Lake Jeanette Marina, Oak Hollow Marina and Lake Townsend Marina. Additional rainfall amounts of one to two are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Do not drive your vehicle into areas where water covers the road. Many roads and intersections in the area will quickly flood. When encountering flooded roads, turn around, don't drown. && LAT...LON 3619 7968 3594 7969 3595 8004 3619 8003 $$ 77
1 follow-up statement
969 WGUS72 KRAH 092308 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 708 PM EDT SAT JUN 9 2018 NCC081-092318- /O.CAN.KRAH.FF.W.0010.000000T0000Z-180610T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guilford NC- 708 PM EDT SAT JUN 9 2018 ...THE FLASH FLOOD WARNING FOR WESTERN GUILFORD COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3619 7968 3594 7969 3595 8004 3619 8003 $$ 77
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:30 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 9, 3:30 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 330 PM EDT Sat Jun 9 2018 .SYNOPSIS... While a Bermuda high pressure system will extend westward across NC through tonight, a slight to moderately unstable atmosphere will support isolated to scattered convection this afternoon through this evening. A trough of low pressure will develop over central NC Sunday and Sunday night. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Saturday... Bulk of scattered convection through 00Z will remain confined to the southeast third of central NC, in vicinity of a weak sfc trough and the approach of a seabreeze boundary. The wind field aloft is relatively weak, resulting in little movement to the heavier showers and storms. With precipitable water values hovering around 1.75 inches, torrential downpours will occur with the stronger convection, leading to rainfall amounts of one-two inches in less than an hour. This will lead to extensive ponding in roadways underneath the core of the storms. The atmosphere over the Piedmont and the northern Coastal Plain a slightly more stable and drier. Thus, expect convective coverage to be no worse than isolated through sunset. The exception may be the far western-NW Triad where convection occurring along the higher terrain of NW NC may drift into sections of Forsyth County around sunset before dissipating. Just minor tweaks required to the hourly temperatures today, otherwise near term forecast appears on track. Earlier thoughts/concern of isolated convection affecting the VA border counties after sunset appear to be decreasing as convection is slow to develop over central VA as of 19Z, and the atmosphere over the far northern Piedmont and northern Coastal Plain notably more stable compared to locations farther north. Overnight temperatures in the upper 60s to around 70. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... Sunday and Sunday night appear somewhat comparable to today, at least through Sunday afternoon. Similar to today, little mechanism noted in the mid-upper level for forcing through 22Z. Thus, bulk of lift for the development of convection will rely on the inland moving seabreeze by mid-late afternoon over the SE third of the forecast area. Elsewhere, any convection through 21Z should be mainly isolated. Should begin to see an uptick in convective coverage over our NW third by late afternoon, and more so into the evening hours as a mid level convectively-induce shear axis advances sewd into our region. This feature interacting with a moist and unstable atmosphere should enhance convective coverage, especially west and north of Raleigh well into the evening hours. The scattered convection may last well past midnight in vicinity of the Triangle area though convective intensity should be on a downward trend. Prior to convection initiation, it will be hot as afternoon temperature should climb to near 90-lower 90s across most of the region. Overnight temperatures Sunday night mainly around 70. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 225 PM Saturday... A warm, moist, and unstable weather pattern is expected to continue for much of next week. The primary weather feature of note will be a weak backdoor cold front stretching across the Ohio Valley, likely to sag slowly south into central NC early on Monday. This front will be nudged south of the area Monday night, where it will linger into the mid week. The warm and moist (1.5-2" PWATs) airmass in place will be conducive to widespread shower and scattered thunderstorm coverage, with the greater potential Monday afternoon into Tuesday as the front is settling into place. Will have a good setup for fairly slow-moving, heavy showers training along the boundary, but have low confidence in the timing of model-depicted mid level impulses moving across the area, in the west to west-northwest flow aloft. Highs Monday and Tuesday will be tempered a bit by heavy cloud coverage and precip, with temps across the northern tier in the mid 80s, with upper 80s to near 90 degrees prevalent across the south. The forecast becomes increasingly more uncertain from the middle of the week on, as models continue to struggle with just how far south the boundary will sag. Based on the 12z model runs, the GFS/CAN both sink the boundary well south of our area, allowing for high pressure to build into place by Thursday (Drying us out and keeping us a bit cooler). The ECMWF solution, however, aligns better with climatology. Stalling the boundary across the greater Carolina region before washing it out. This scenario would keep central North Carolina in the daily shower/thunderstorm chance regime. For now, have sided a little closer with the ECMWF, keeping at least climatological diurnal POPs in play into next weekend. Highs will range from the upper 80s (north) to lower 90s (South) Wed through Saturday with mild morning minimum temperatures around 70 degrees. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 205 PM Saturday... VFR conditions will occur across central NC through 06Z, except where heavier showers and t-storms occur. In vicinity of the convection, MVFR ceilings/visibilities will occur. After 06Z, pockets of low ceilings and associated IFR/LIFR parameters are expected to develop. This probability appears highest along and east of highway 1. Any low stratus that occurs should lift into a scattered cu field by 14Z. Afternoon convection Sunday will likely be concentrated over the southern Coastal Plain and Sandhills, and in proximity of the Virginia border. The probability for scattered convection will increase areawide Monday through Tuesday as a sfc front settles into our region and stalls. This feature along with the moist atmosphere in place will serve as focus for convective development, most widespread during the afternoon and evening hours. Convective coverage is anticipated to decrease a little Wednesday and Thursday as the atmosphere dries out a bit. Otherwise, probabilities appear high for the occurrence of late night-early morning low clouds each day. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...JJM/mlm AVIATION...WSS
Hazardous weather outlook, Jun 9, 5:40 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 540 AM EDT Sat Jun 9 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100945- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 540 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 9, 5:11 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Raleigh NC 511 PM EDT SAT JUN 9 2018 NCZ022-092200- Guilford NC- 511 PM EDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GUILFORD COUNTY UNTIL 600 PM EDT... At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near High Point, moving west at 10 mph. Wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Greensboro, High Point, Jamestown, Lake Jeanette Marina, Colfax, Oak Hollow Marina and Lake Brandt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. && LAT...LON 3616 7981 3598 7982 3599 8004 3616 8004 TIME...MOT...LOC 2110Z 088DEG 7KT 3607 7995 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:11 PM EDT | Special Weather Statement | RAH | Guilford | 49 min |
| Jun 9, 5:17 PM EDT | Areal Flood Advisory | RAH | Guilford | 111 min |
| Jun 9, 5:26 PM EDT | Special Weather Statement | RAH | Forsyth | 49 min |
| Jun 9, 5:45 PM EDT | Areal Flood Advisory | RAH | Forsyth | 79 min |
| Jun 9, 5:52 PM EDT | Special Weather Statement | RAH | Richmond | 38 min |
| Jun 9, 6:19 PM EDT | Areal Flood Advisory | RAH | Davidson, Guilford, Randolph | 116 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.